Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Taken chicken pox, tetanus and whooping cough shots. Have epilepsy, and loss conciousness. Any advice?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My 25 year old daughter who is a new resident in the US have her chicken pox,tetanus and whooping cough shots 9 days ago. She has epilepsy and had myoclonic jerks last night and an episode this morning where she stiffened for a few seconds but did not lose consciousness. she has a temp of 98.1 but feels she is burning up even though she has cold sweats. any advice welcome.
Posted Wed, 1 Aug 2012 in Vaccinations
Answered by Dr. Hema Yadav 5 hours later
Thanks for posting your query.
The diphtheria, tetanus acellular, and pertussis adult vaccine (Tdap) is used to help prevent these diseases in people who are ages 11 to 64 years old. Most people in this age group require only one Tdap shot for protection against these diseases.
Though the pertusis component is known to carry a risk of fever , febrile and non febrile seizures and encephalopathy in susceptible individuals it is not contraindicated considering the risk benefit ratio .
Considering the data you have provided it seems most probably a reaction to the vaccination and she needs to report it to the doctors concerned as soon as feasible .
Remember these sideffects are rare and occur due to the genetic and neurological makeup of an individual and cannot be prevented altogether .
I assume that the doctor vaccinating your daughter knew of her past history of epilepsy , if not then it becomes even more important for her to get a detailed reevaluation for her condition.
As of now she should take an anti epileptic as per prescription to prevent further attacks and most importantly she should be monitored for any progressive neurological damage or encephalopathy .
She can take a antipyretic like acetaminophen if her fever progresses(99 F or more)

So kindly advise her to report to her doctor as soon as feasible , as even though her attacks are minor and non life threatening but they are within 10 days of the pertusis vaccination and does need further investigation.
Hope I have answered your query.
I'll be available for any follow up queries.
Above answer was peer-reviewed by
Answered by Dr. Hema Yadav 5 minutes later
Thanks for writing in.
Actually, epilepsy is one of the relative contraindications for taking the TdaP vaccine ( pertussis, tetanus and diphtheria). This is especially so if the disease has not been controlled very well. A physician needs to be told about these conditions before the vaccine is administered. But seizures due to this vaccine are not myoclonic jerks and these vaccines cause generalized seizures (very rarely although) where the person loses consciousness.
So I think it would be safe to presume that the seizures in your daughter were not due to the vaccine, rather due to the issues she already has. She should be aware about the common precipitating factors about these seizures so that she can take appropriate steps to avoid them. These include sleep deprivation, psychological stress
alcohol use and noncompliance of medication. As far as the temperature and the chills are concerned, I dont think its due to the vaccine. Its more likely to be due to an infection. As of now, she can take Tablet Tylenol 1 tablet as and when required ( upto 4 tablets daily). Also, she needs to keep herself well hydrated by drinking plenty of fluids. If she has other symptoms like chest pain, severe cough , diarrhoea or vomiting, she needs to see a physician.
I hope that helps.
Let me know if I can be of any more assistance.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor